From Montreal, Quebec, Canada:
My seven year old daughter has severe mood and energy swings which seem to be related to when and what she eats (e.g., a couple hours after lunch, she will 'droop' and say she is not feeling well -- a snack perks her right up). Her doctor suspects hypoglycemia and has asked that I monitor blood glucose levels with a home monitor, but I recently read they are not accurate and won't really tell us much. What do you recommend be done to determine if she has hypoglycemia?
There are very formal and some not-so-formal ways of determining hypoglycemia. Personally, I employ the approach that has been recommended to you. After all, if you wish to know whether or not your child is experiencing low blood sugar as a cause of her "spells", then you should measure her blood glucose during the episode. Granted, it is a screening test and not definitive, but if the glucose levels are smack-dab normal during the episodes, it is a safe bet the "spells" are not due to low glucose.
The monitors do have limits, especially for very low readings or even very high readings, and you have to use the monitor correctly, but for the purposes that you describe, I think that you will likely get good information. Be sure that your doctor's office staff, a pharmacist, or a diabetes nurse educator, instructs you well in using the meter and the strips. I'd recommend a meter that measures "whole blood glucose" and has a down-loadable memory for this project.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.